Kansas, 2020

Flood in Kansas, May 28, 2020

May 28, 2020 · NWS ICT · 1 event in 1 county or zone

Minor flooding was noted across portions of Allen county on the 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Minor flooding was noted across portions of Allen county on the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 28, 2:20 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, May 28, 2:20 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
320 PM CDT Thu May 28 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 313 PM CDT Thu May 28 2020

This evening-tonight...Numerous showers with embedded thunderstorms
will finally exit southeast Kansas this evening, as the Ozarks upper
low gets ejected east in response to shortwave energy dropping
southeast across the northern CONUS. Clearing skies will prevail
overnight, with forecast lows dipping into the 50s for most as
Canadian high pressure oozes south across Mid-America.

Friday...Could see a few light showers and/or sprinkles across
northwest into north-central KS during the morning, within a zone of
modest mid-level warm/moist advection, with this very light activity
possibly impacting locations generally along/north of I-70.
Otherwise, 5-star weather expected, with relatively light winds and
forecast highs in the upper 70s to low 80s.

Friday night-Sunday night...An advancing stout elevated mixed layer
and associated upper ridge approaching from the west will support a
persistent zone of deep warm advection and associated thunderstorm
chances, mainly during the nighttime through early morning hours,
and mainly across Nebraska and perhaps northern KS. Thinking brunt
of these storm chances will remain north of the I-70 corridor.
Otherwise, mostly sunny and dry weather is expected for most, with
increasing atmospheric thickness supporting high temperatures
climbing through the 80s Sat-Sun, warmest west of I-135.

.LONG TERM...(Monday through Thursday)
Issued at 313 PM CDT Thu May 28 2020

Well above normal temperatures and mostly dry weather is expected
next week, as an unseasonably strong upper ridge continues to build
over Mid-America. Forecast high temperatures in the upper 80s to mid-
90s and low temperatures in the upper 60s to low 70s will be more
reminiscent of typical July and August temperatures than early June
temperatures. The warm temperatures aloft and associated lack of low
level or upper level focus will also support dry weather for most,
with breezy southerly winds prevailing each day as persistent lee
troughing sets up across the High Plains. Latest deterministic runs
of GFS and ECMWF do attempt to ooze a decaying frontal zone as far
south as possibly northern KS by Wednesday night or Thursday,
although thinking any storm chances will remain north of I-70.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1148 AM CDT Thu May 28 2020

Scattered to numerous showers and isolated storms will continue to
spiral southward across eastern Kansas on the back side of an
upper trof/low over the Ozarks. This will mainly affect the KCNU
terminal through the afternoon. Otherwise, northerly winds will be
gusty at times this afternoon across central Kansas. Areas of
MVFR cigs can still be expected through the afternoon, mainly east
of the Kansas turnpike. VFR conditions will prevail across all
areas tonight through Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    57  80  58  82 /  10   0   0   0
Hutchinson      55  79  56  82 /   0   0   0   0
Newton          54  77  56  79 /  10   0   0   0
ElDorado        54  78  56  79 /  10   0   0   0
Winfield-KWLD   55  80  57  81 /  10   0   0   0
Russell         55  80  57  85 /  10  10  10  10
Great Bend      55  81  58  85 /   0  10  10   0
Salina          54  79  56  81 /   0  10  10  10
McPherson       54  78  56  81 /   0   0  10   0
Coffeyville     57  79  55  79 /  30   0   0   0
Chanute         55  77  55  78 /  30   0   0   0
Iola            55  77  55  77 /  30   0   0   0
Parsons-KPPF    56  78  55  78 /  30   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...KED
Hazardous weather outlook, May 28, 2:39 PM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
339 PM CDT Thu May 28 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
339 PM CDT Thu May 28 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

The swollen Cow Creek across parts of Rice and Reno counties will
remain above flood stage tonight. Refer to the latest flood warning
for additional details.

Shower and thunderstorm chances over southeast Kansas will decrease
this evening. Locally heavy downpours will accompany the strongest
activity before dissipating this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The swollen Cow Creek across parts of Reno and Rice counties will
remain above flood stage through Saturday. Refer to latest flood
warning for additional details.

A few thunderstorms are possible north of I-70 Saturday night into
Sunday morning. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Allen

When
May 28, 3:30 PM CST to 6:30 PM CST
Where
Allen County, 0.36 mi NW of Moran to 0.49 mi SW of Moran
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.924, -95.175

Some minor low land flooding was reported in and around Moran.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893961.